Texas, 2014

Heavy Rain in Texas, September 19, 2014

September 19, 2014 · NWS BRO · 1 event in 1 county or zone

A weak boundary over the northern Gulf of Mexico combined with the remnants of Odile over NW Texas. Daytime heating during the afternoon and the deep moisture (indicated by precipitable waters of 2 inches) allowed for scattered showers to develop over the lower and middle Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak boundary over the northern Gulf of Mexico combined with the remnants of Odile over NW Texas. Daytime heating during the afternoon and the deep moisture (indicated by precipitable waters of 2 inches) allowed for scattered showers to develop over the lower and middle Valley. Periods of heavy rain fell across the region, with over an inch of rain falling in less than 30 minutes in McAllen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 19, 5:46 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 19, 5:46 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
646 PM CDT FRI SEP 19 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...SHRA AND TSRA OVER THE MID VALLEY AND FAR WEST WILL
CONTINUE FOR THE NEXT HOUR OR SO BEFORE DISSIPATING WITH THE LOSS
OF DAYTIME HEATING. VFR OVERNIGHT FOR THE BRO AND HRL WITH LOW
STRATUS MOVING THROUGH FROM TIME TO TIME BUT SHOULD REMAIN
SCATTERED. AT MFE A LITTLE FOG IS POSSIBLE WITH LOWERED
VISIBILITIES DOWN TO 3-4 MILES. SATURDAY MORNING SHOULD BE VFR
WITH SHRA AND TSRA BACK IN THE TAFS FOR SATURDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT FRI SEP 19 2014/

SHORT TERM /NOW THROUGH SATURDAY NIGHT/...A WEAK BOUNDARY OVER THE
NORTHERN GULF COAST COMBINED WITH REMNANTS OF ODILE OVER NORTHWEST
TEXAS WILL CONTINUE TO PRODUCE SCATTERED SHOWERS ACROSS THE WEST
AND SOUTHEAST TEXAS. THIS COULD PRODUCE SOME AREA OF FLOODING
OTHER THOSE AREAS OF TEXAS. AT THIS TIME...RIDGE OVER THE DESERT
SW AND NORTHERN MEXICO MAKES A SHIFT EAST WITH LIGHT TO MODERATE S
WINDS SHIFTING SOUTHEAST AT THE SURFACE THIS AFTERNOON. AS THE
WINDS SHIFT SOUTHEAST...THE CONVECTION OVER THE GULF WILL BEGIN TO
INCREASE OVER THE LOWER AND MIDDLE VALLEY THIS AFTERNOON. THE KBRO
00Z SOUNDING SHOW PRECIPITABLE WATERS OF 2.00 INCHES OR 120
PERCENT OF NORMAL ACROSS THE CWA. ADDITIONAL DAYTIME HEATING THIS
AFTERNOON AND THE INCREASE IN MOISTURE...SOME ISOLATED TO
SCATTERED SHOWERS ARE POSSIBLE TO DEVELOP ALONG THE COASTAL
COUNTIES. ANOTHER AREA OF FOCUS THIS AFTERNOON IS THE CONVECTION
OVER THE SIERRA MADRE EARLY THIS MORNING. THE CONVECTION HAS
DIMINISH BUT A VERY VISIBLE MCV CAN BE NOTED ON VISIBLE SATELLITE.
THE GFS/ECMWF ARE SHOWING AN INCREASE IN DEVELOPMENT OF SHOWERS
ACROSS THE WESTERN COUNTIES AND AN INCREASE IN POPS...HOWEVER...THE
LAST FEW DAYS THERE HAS NOT BEEN MUCH DEVELOPMENT DUE TO
SUBSIDENCE FROM THE UPPER LEVEL HIGH OVER THE AREA. LEFT INHERITED
30 PERCENT POP ACROSS THE CWA FOR THE REST OF THIS AFTERNOON AS
THERE IS SOME UNCERTAINTY EXACTLY IF THIS MCV COULD ENHANCE THAT
MUCH CONVECTION OVER THE AREA. INCREASE HIGH TEMPS FOR TODAY SINCE
THERE IS MORE ABUNDANT SUNSHINE ACROSS THAT AREA.

BY SATURDAY HIGH PRESSURE BECOMES MORE ELONGATED ALLOWING FOR THE
REMNANTS OF ODILE EXTEND SOUTH TOWARDS THE CWA. THE 1000 TO 500 RH
VALUES INCREASE RANGING AROUND 70 PERCENT. WHILE AT THE SURFACE...
BLYR WINDS SHIFT MORE EASTERLY ENHANCING SEA BREEZE ACTIVITY AROUND
NOON AND EXTENDING WEST IN THE AFTERNOON HOURS. THERE IS ABUNDANT
MOISTURE IN THE AREA TO ALLOW FOR MORE CONVECTION TO INITIATE ALONG
AND EAST OF THE SIERRA MADRE AND MAKE ITS WAY INTO ZAPATA AND EVEN
STARR COUNTY LATE SATURDAY INTO EARLY SUNDAY. HIGH TEMPERATURE WILL
RANGE FROM MID TO LOW 90S. LOW TEMPERATURES IN THE AREA WILL REMAIN
AROUND MID TO UPPER 70S ALONG THE RIVER TO LOW 70S TO THE NORTH.

LONG TERM /SUNDAY THROUGH FRIDAY/...DEEP SOUTH TEXAS WILL BE ON
THE EASTERN PERIPHERY OF A MID LEVEL RIDGE CENTERED OVER WEST
TEXAS SUNDAY WITH THE RIDGE RETROGRADING WESTWARD AS STRONG
SHORTWAVE TROUGH MOVES THROUGH THE INTER-MOUNTAIN WEST AND NORTHERN
PLAINS. ACROSS THE EASTERN HALF OF THE US A STRONG MIDWEST TROUGH
MOVES OFF THE NORTHEAST COAST EARLY NEXT WEEK WITH MODERATELY
STRONG SURFACE HIGH PRESSURE BUILDING INTO THE MID ATLANTIC AND
SOUTHERN GULF STATES.

LATEST MODEL PACKAGE ARE TRENDING LESS LIKELY THAT A COLD FRONT
MAKES INTO TEXAS LET ALONE SOUTH TEXAS. THE SURFACE RIDGING
HOWEVER IS QUITE BROAD AND LOOKS TO SPREAD INTO THE WESTERN GULF
EASTERN TEXAS MONDAY AND TUESDAY USHERING IN SOME DRIER AIR. PRIOR
TO THE DRY AIR INTRUSION DEEP MOISTURE TO RESIDE OVER OUR CWA
SUNDAY. SURFACE WINDS TO BACK EASTERLY REMAINING LIGHT WHICH WILL BE
CONDUCIVE FOR A SEA BREEZE TO SET UP. MODEL GUIDANCE POPS REMAIN
RATHER HIGH BUT WITH NO OTHER SUBSTANTIAL FOCUS FOR CONVECTION
WILL CONTINUE TO FORECAST BELOW GUIDANCE WHICH OVERALL REMAINS IN
THE 25-35 PERCENT RANGE. AS THE DRIER AIR MOVES IN SUNDAY AND
MONDAY PWAT VALUES DROP CONSIDERABLY MEAN RH VALUES BETWEEN
800-500MB FALL TO AROUND 20 PERCENT. THIS SHOULD CUT OFF OUR RAIN
CHANCES FOR AT LEAST 36-48 HOURS. WINDS BEGIN TO VEER SOUTHEAST
TUES BUT IT WILL TAKE ABOUT ANOTHER 24 HOURS BEFORE SUFFICIENTLY
DEEP MOISTURE RETURNS TO THE REGION. WED-FRI WE WILL SEE THE
MOISTURE RETURN TO THE REGION AND RAIN CHANCES INCREASING BACK TO
SEASONAL NORMALS.

TEMPERATURES TRENDS TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL EARLY
NEXT WEEK AS THE DRIER AIR AND MORE SUNSHINE PREVAIL THEN LOWER A
FEW DEGREES AS CLOUDS AND THE CHANCE OF RAIN INCREASE. WITH
WIDESPREAD RAIN NOT EXPECTED TEMPERATURES SHOULD HOVER NEAR
SEASONAL NORMAL FOR THE FIRST FEW DAYS OF FALL WHICH OFFICIALLY
STARTS 930 PM TUESDAY NIGHT.

MARINE/TONIGHT THROUGH SUNDAY/...BROAD SURFACE RIDGING OVER THE
SOUTHEAST AND THE GULF OF MEXICO WILL MAINTAIN LOW WINDS AND SEAS
ACROSS THE LOWER TX BAY AND GULF WATERS THROUGH THIS AFTERNOON AND
CONTINUE THROUGH THE SHORT TERM. SCA CONDITIONS EXPECTED THROUGH
EARLY SUNDAY. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE ON THE
INCREASE THIS AFTERNOON AND THIS WEEKEND AS THERE IS ABUNDANT
MOISTURE IN THE AREA AND THIS COULD PRODUCE LIGHTNING...GUSTY
WINDS AND MODERATE TO HEAVY RAIN.

SUNDAY THROUGH WEDNESDAY...WEAK FRONTAL BOUNDARY APPROACHES THE
NORTHERN GULF OF MEXICO WITH BROAD SURFACE HIGH PRESSURE BUILDING
OVER THE NORTHERN GULF MONDAY AND TUESDAY. WINDS OVER THE WESTERN
GULF BECOME EASTERLY AS DO THE WINDS OVER THE NORTH CENTRAL GULF.
WIND SPEEDS REMAIN LIGHT WITH THE WESTERN GULF WELL REMOVED FROM
THE STRONGEST GRADIENT HOWEVER A LONG EASTERLY FETCH COULD DEVELOP
INCREASING THE SWELL PERIOD AND POSSIBLY THE SWELL HEIGHTS BY THE
MIDDLE OF NEXT WEEK. GOING FORECAST REMAINS OPTIMISTIC KEEPING THE
HIGHEST SWELLS TO THE EAST BUT THERE REMAINS A WINDOW OF
OPPORTUNITY FOR A HIGHER SWELL TO MOVE INTO THE REGION. SHOWERS
AND THUNDERSTORM CHANCES DIMINISH MONDAY AND TUESDAY BEFORE
RETURNING ON WEDNESDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

55
Hazardous weather outlook, Sep 19, 3:10 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
410 PM CDT FRI SEP 19 2014

TXZ248>257-202115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
410 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH LATE
EVENING. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
STRIKES WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-202115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
410 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hidalgo

When
September 19, 5:53 PM CST to 6:13 PM CST
Where
Hidalgo County, (Mfe)miller Intl Arp
Reported by
ASOS
Coordinates
26.170, -98.230

In 20 minutes, 1.24 inches of rain fell at the KMFE ASOS. The rainfall resulted in minor street flooding at the nearby La Plaza Mall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543242.